MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ VIVITY EXTENDED VISION IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ VIVITY EXTENDED VISION IOL; INTRAOCULAR LENS
Model Number DFT015
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/15/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A product was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A healthcare professional reported that during the intraocular implant procedure the lens optic was broken.The lens was removed and implanted with same model during the initial procedure.There was no patent harm.Additional information has been requested.
 
Additional Manufacturer Narrative
Additional information provided in h.3., h.6.And h.11.Photos were provided, all showing the same image of a lens inside the eye.The lens optic area has a shadowed area near the central optic zone which may be lens damage.Due to the clarity of the photo, a determination could not be made regarding the reported lens damage complaint.A qualified cartridge and viscoelastic were indicated.The handpiece information was not provided.It is unknown if a qualified handpiece was used with the lens/cartridge combination.Based on our observation of the attached photos, the lens optic may be damaged.It is difficult to make a final determination without evaluation of the physical sample.The root cause cannot be determined based on available information.A sample would be necessary to make a final determination.The product was not returned.It is unknown if a qualified handpiece was used.The (instructions for use) ifu instructs: company foldable iols are qualified for use with an company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The ifu instructs that an company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the (ophthalmic viscoelastic device) ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.The company 18.5 diopter (1.5 extended depth of focus) lens was removed and replaced with an identical model and diopter lens.File will be reopened if new information or the sample is received.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information provided in d.9., h.3., h.6.And h.11.Corrected information provided in d.10.Photos were provided, which showed the same image of an implanted single-piece lens.A short, dark line was visible at the center of the lens.This may be a scratch or a crack, unable to determine if this is damage or if this on the anterior or posterior surface from the photos.The lens was returned in a vial in an unknown liquid.One haptic was broken-gusset area, not returned.The optic was cut into two pieces across the center of the optic.The cut was across the dark line visible in the photos.Due to this a determination cannot be made.Other damage was observed, scratches and scraped areas, which were not in the provided photos.This appears to be damage related to the lens removal.Product history records were reviewed and the documentation indicated the product met release criteria.A qualified handpiece and viscoelastic were indicated.The cartridge was stated to be unknown.Photos were provided, all showing the same image of a single piece lens implanted in the eye.A short, dark line was visible at the center of the lens.This may be a scratch or a crack.Due to the clarity of the photo, a determination could not be made.Unable to determine the line was on the anterior or posterior surface.The returned lens had been cut into pieces across the dark line in the photo.Due to this, a determination for the pictured dark area could not be made.Other damage was observed, scratches and scraped areas, which were not in the provided photos.This appears to be damage related to the lens removal.It is unknown if a qualified cartridge was used.The ifu instructs: company foldable iols are qualified for use with an company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The ifu instructs that an company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.The ifu instructs to completely fill the cartridge with ovd immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.Important: the plunger should make initial contact with the cartridge at the ramp.In the event the plunger does not contact the cartridge at the ramp, do not use the handpiece and contact company.The handpiece ifu instructs: verify that the plunger tip is properly engaging the lens optic and that the lens moves forward at the same rate as the plunger while slowly advancing the plunger forward to avoid damaging the lens.When the threads on the knob make contact with the barrel, turn the knob clockwise approximately ½ turn to engage the threads and then stop.The iol will now be in the dwell position.Inspect to ensure the plunger is behind the optic.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ VIVITY EXTENDED VISION IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
246 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key20682785
Report Number1119421-2024-02215
Device Sequence Number7440493
Product Code POE
UDI-Device Identifier00380652421201
UDI-Public(01)00380652421201(17)270406(11)220408(10)15386980
Combination Product (Y/N)N
Initial Reporter CountryCI
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberDFT015
Device Lot Number15386980
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/16/2024
Supplement Date Received by Manufacturer12/16/2024
02/19/2025
Initial Report FDA Received Date11/14/2024
Supplement Report FDA Received Date01/08/2025
03/18/2025
Date Device Manufactured04/08/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CENTURION VISION SYSTEM.; DUOVISC OVD.; MONARCH III IOL CARTRIDGE D.
Patient SexUnknown